Florida, 2008

Lightning Strike in Florida, June 15, 2008

June 15, 2008 · NWS TAE · 1 event in 1 county or zone

A young girl was struck and killed by lightning at Torreya State Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A young girl was struck and killed by lightning at Torreya State Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 15, 1:24 PM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 15, 1:24 PM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
224 PM EDT SUN JUN 15 2008

.SHORT TERM...(TONIGHT THROUGH TUESDAY) CONSIDERABLE MID LEVEL
CLOUDINESS HAS DELAYED CONVECTIVE DEVELOPMENT THIS AFTERNOON. SUN
HAS FINALLY PEAKED THROUGH ENOUGH TO ALLOW FOR SOME CONVECTIVE
INITIATION. SHOULD SEE GRADUAL INCREASE IN COVERAGE THROUGH THE
REST OF THE AFTERNOON BEFORE ACTIVITY DIMINISHES SLOWLY AFTER
DARK.

WILL SEE A BIT OF A TRANSITION DAY ON MONDAY AS UPPER TROUGH AXIS
BISECTS THE CWA. NORTHWESTERN HALF OF CWA WILL BE UNDER THE
INFLUENCE OF DRIER AIR BEHIND THE TROUGH AXIS WHILE SOUTHEAST
HALF WILL REMAIN IN THE MOIST SECTOR. WILL GO WITH A NORTHWEST TO
SOUTHEAST GRADIENT IN POPS FROM LOW CHANCE TO LIKELY. TEMPS WILL
ALSO BE QUITE A BIT WARMER OVER THE NORTHWEST ZONES MONDAY WITH
MUCH MORE SUN.

BY TUESDAY...UPPER TROUGH AXIS WILL HAVE PUSHED SOUTH OF THE CWA
ALONG WITH THE DEEPEST MOISTURE. THIS SHOULD LIMIT COVERAGE FOR
TUESDAY...BUT STILL EXPECT SCATTERED ACTIVITY AS SFC TROUGH
APPROACHES THE COAST LATE IN THE AFTERNOON.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY) THE ALMOST WINTER LIKE
PINWHEELING UPPER LEVEL LOW OVER NEW ENGLAND AND SE CANADA AND THE
STRONG UPPER LEVEL RIDGE OVER THE DESERT SOUTHWEST...WILL CONTINUE
TO KEEP THE SOUTHEASTERN U.S. IN A FAIRLY STEEP TROF FOR THIS TIME
OF YEAR WITH STRONG NW FLOW ALOFT. ALTHOUGH THIS WOULD NORMALLY
RESULT IN A GENERALLY DRY PATTERN MANY TIMES OF THE YEAR...IN THE
SUMMERTIME THIS SCENARIO CAN OFTEN RESULT IN MCS DEVELOPMENT WHICH
WILL PROPAGATE SOUTHEASTWARD BETWEEN THE RIDGE AND TROF. THEIR
TIMING AND INITIATION CAN BE VERY TRICKY AND VARY SIGNIFICANTLY FROM
RUN TO RUN...BUT IT NOW APPEARS THAT OUR FIRST POTENTIAL MCS WILL
THREATEN THE CWA ON WED...WITH A SECOND MORE POTENT ONE ON FRI INTO
SAT. THIS SECOND MCS MAY ACTUALLY LEAD TO A COLD FRONTAL PASSAGE ON
SUN WITH DRIER AIR MOVING IN FOR THE REMAINDER OF THE WEEKEND.
OUTSIDE OF THE POTENTIAL MCSS...THE SEA BREEZE SHOULD BE THE
PRIMARY INSTIGATOR FOR CONVECTION DURING THE PERIOD...WITH POPS
RETURNING TO MORE TYPICAL 30-40 PERCENT DAYTIME LEVELS.

&&

.AVIATION...MID LEVEL CLOUD DECK HAS BEEN VERY STUBBORN INTO THE
EARLY AFTERNOON BUT IS SHOWING SOME SIGNS OF THINNING OUT. WITH THE
BREAK OF SUN WIDELY SCT SHOWERS/STORMS ARE BEGINNING TO BREAK OUT
ACROSS THE AREA AND THIS CONVECTION SHOULD CONTINUE TO INCREASE IN
COVERAGE INTO THE LATER AFTERNOON HOURS. HAVE INCLUDED TEMPOS FOR
THESE STORMS AT ALL TERMINALS AS THE ATMOSPHERE REMAINS UNSTABLE AND
RAINFALL MAY BE RATHER HEAVY WITH ANY INDIVIDUAL CELLS. SHOWERS AND
STORMS SHOULD DIMINISH IN COVERAGE FROM KPFN TO KTLH AND KVLD DURING
THE EARLY TO MIDDLE EVENING HOURS. EVEN WITH THE DECREASING
COVERAGE...A FEW SHOWERS MAY LINGER THROUGH THE NIGHT AS AN UPPER
LEVEL DISTURBANCE WILL BE SLOW TO MOVE OUT. MOST LIKELY LOCATION FOR
ANY SUBSTANTIAL CONVECTION WOULD BE KPFN AS NOCTURNAL CONVECTION
RE-IGNITES JUST OFFSHORE AFTER MIDNIGHT. EXPECTING SOME VIS/CIG
RESTRICTIONS LATE FOR ALL TERMINALS EXCLUDING KPFN. WILL HOLD THINGS
AT LOW END MVFR FOR NOW. DRYING BEGINS TO WORK IN FROM THE NORTH ON
MONDAY...ESPECIALLY FOR KDHN AND KABY. BETTER SHOWER/STORM CHANCES
WILL STILL EXIST FURTHER SOUTH INTO FLORIDA AND AROUND KVLD. SHOULD
SEE CU FIELD EXPAND AFTER SUNRISE WITH SCT CONDITIONS BY AFTERNOON.

&&

.MARINE...VERY WEAK GRADIENT TO REMAIN IN PLACE THROUGH MONDAY
WILL KEEP WINDS AND SEAS MINIMAL. AS SFC TROUGH APPROACHES THE
WATERS ON TUESDAY...WESTERLY WINDS WILL PICK UP A BIT WITH A
SLIGHT INCREASE IN SEAS. GRADIENT WILL WEAKEN ONCE AGAIN LATER
IN THE WEEK.

&&

.FIRE WEATHER...PLENTY OF LOW LEVEL MOISTURE IN PLACE OVER THE
NEXT SEVERAL DAYS...SO NO FIRE WX CONCERNS ATTM.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  69  89  71  94  71 /  50  40  20  30  20
PANAMA CITY  73  88  77  90  76 /  40  40  20  30  20
DOTHAN       69  92  72  95  69 /  40  30  10  20  20
ALBANY       68  92  71  96  69 /  40  30  20  20  20
VALDOSTA     67  89  69  94  69 /  50  40  20  20  20
CROSS CITY   70  87  70  92  70 /  50  60  20  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

CAMP/MROCZKA/FOURNIER

In the hours before

Special weather statement, Jun 15, 4:21 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
521 PM EDT SUN JUN 15 2008

FLZ012-152215-
BAY-
421 PM CDT SUN JUN 15 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BAY COUNTY...

* UNTIL 515 PM CDT

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF LYNN HAVEN...MOVING SOUTHWEST AT
5 TO 10 MPH.

SMALL HAIL...AND WIND GUSTS AROUND 40 MPH ARE POSSIBLE WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS
Special weather statement, Jun 15, 4:50 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
550 PM EDT SUN JUN 15 2008

GAZ145-152215-
MITCHELL-
550 PM EDT SUN JUN 15 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR MITCHELL COUNTY...

* UNTIL 615 PM EDT

AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CAMILLA. THIS STORM WAS NEARLY STATIONARY.

PEOPLE IN CENTRAL MITCHELL COUNTY...INCLUDING THE CITY OF CAMILLA...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

18-WOOL

The radar

The Tallahassee radar (KTLH), 62 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Liberty

When
June 15, 5:15 PM EST
Where
Liberty County, 4 mi NW of Rock Bluff
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
30.571, -84.948

A young girl was struck and killed by lightning while sitting at a campsite picnic table at Torreya State Park.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Liberty2008-06-156FemaleCampingDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107741.